HCPLive Network

Stopping Aspirin Therapy after Peptic Ulcer Bleeding Increases Risk of Acute Cardiovascular Complications

 
stopping low-dose aspirin after GI bleeding increases cardiovascular riskMONDAY, Feb. 4 (HealthDay News) -- Patients with cardiovascular disease who discontinue low-dose aspirin therapy after peptic ulcer bleeding have a seven-fold higher risk of death or acute cardiovascular event, according to research published in the January issue of Clinical Gastroenterology and Hepatology.

Maryam Derogar, of the Karolinska Institutet in Stockholm, and colleagues conducted a retrospective cohort study using data from 621 patients who had been admitted due to upper gastrointestinal bleeding. The authors sought to determine how patient mortality and acute cardiovascular events are affected when patients discontinue low-dose aspirin therapy after peptic ulcer bleeding.

The researchers found that, in total, 118 patients among those admitted for upper gastrointestinal bleeding were taking low-dose aspirin therapy. Of these, 40 percent discontinued aspirin therapy after peptic ulcer bleeding. During a median of two years of follow-up, 37 percent of all patients who had been taking low-dose aspirin prior to gastrointestinal bleeding died or experienced an acute cardiovascular event. After adjusting for potential confounders, the risk of death or acute cardiovascular event was 6.9-fold higher for those who discontinued low-dose aspirin therapy, compared with those patients who continued aspirin therapy within the first six months after peptic ulcer bleeding.

"In conclusion, in patients with cardiovascular comorbidities who are treated for peptic ulcer bleeding, aspirin therapy should not be discontinued at the time of discharge from hospital," the authors write.
 

Abstract
Full Text

Copyright © 2013 HealthDay. All rights reserved.
 
 

Further Reading
A recent meta-analysis indicates treatment with oral proton pump inhibitors (PPIs) produces outcomes similar to those obtained with treatment with intravenous PPIs in patients with peptic ulcer bleeding.
Patients on antithrombotic therapy must be monitored for increased risk of upper GI bleeding.
With 10% of Americans contracting ulcers, pharmacists can be a valuable source of education for patients regarding the causes of peptic ulcer and the pros and cons of available treatments.
For patients with severe acute gastrointestinal bleeding, a restrictive transfusion approach is safe and effective compared with a liberal approach, according to a study published in the Jan. 2 issue of the New England Journal of Medicine.
Traditional NSAIDs and second-generation NSAIDs (cyclooxygenase-2 inhibitors) are commonly prescribed treatments for a wide range of painful conditions, including acute pain, low back pain, headache, rheumatoid arthritis, and osteoarthritis. However, these medications are also associated with serious gastrointestinal complications and other adverse events.
Research findings underscore the importance of testing peptic ulcer patients for H. pylori status.
A scoring system based on several independent risk factors can identify non-critically ill hospitalized patients at risk for nosocomial gastrointestinal bleeding, according to a study published in the January issue of the Journal of General Internal Medicine.
More Reading